Colorado, 2010

Winter Weather in Colorado, February 18 to 19, 2010

February 18 to 19, 2010 · NWS GJT · 4 events in 4 counties and zones

An upper level disturbance combined with enough moisture to produce significant snowfall amounts over the northwestern Colorado mountains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level disturbance combined with enough moisture to produce significant snowfall amounts over the northwestern Colorado mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 17, 3:29 PM MST, 8 hours 31 minutes earlier.

Area forecast discussion, Feb 17, 3:29 PM MST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MST WED FEB 17 2010

...EXTENDED PERIOD OF UNSETTLED THURSDAY THROUGH THE WEEKEND...

.SHORT TERM...TONIGHT THROUGH FRIDAY...

A WEAK UPPER LEVEL DISTURBANCE WAS MOVING INTO NW CO THIS AFTERNOON
AND SHOULD EXIT TO THE EAST EARLY THIS EVENING. NOT MUCH COLD
ADVECTION OR DYNAMICS WITH THIS WAVE...BUT ENOUGH MOISTURE FOR SOME
LIGHT SNOW ACROSS THE NRN MTNS. SNOTEL ESTIMATES OF 1-2 INCHES IN
THE PARK/GORE RANGES TODAY.

A STRONGER SHORTWAVE WAS DROPPING SOUTH ACROSS THE NRN ROCKIES THIS
AFTERNOON AND WILL EVENTUALLY CROSS ERN UT/WRN CO THU NIGHT. 12Z NAM
KEEPS IT THE MOST INTACT WHILE 12Z GFS REALLY WEAKENS IT THU-THU
NIGHT. WILL GO MIDDLE OF THE ROAD. CLOUD SHIELD AHEAD OF IT ACROSS ID
WILL MOVE INTO THE NORTH LATER TONIGHT AND SOME LIGHT SNOW MAY
PERSIST AFTER MIDNIGHT FOR THE NRN MTNS...BUT BULK OF SNOW ACCUMS
EXPECTED THU-THU NIGHT WITH TROUGH PASSAGE. POSITIVE-TILT TO THE
TROUGH SHOULD FAVOR LOW-LEVEL CONVERGENCE AREA THAT STARTS NEAR THE
WY-CO BORDER LATE TONIGHT AND AND THEN WORKS S ON THU. ONLY MODEST
OROGRAPHIC FLOW...BUT WESTERLY THEN NORTHWESTERLY WIND DIRECTION WILL
BE FAVORABLE FOR THE NRN AND CENTRAL MTNS. OROGRAPHIC SNOW MODEL
PRODUCED 4-9 INCHES FOR THE NRN MTNS. WILL ISSUE A WINTER WEATHER
ADVISORY FOR THE ELKHEAD/PARK/GORE/ELK/FLATTOPS MTNS FOR THU-THU
NIGHT...AS IT WILL IMPACT TRAVEL OVER THE WELL-TRAVELED RABBIT EARS
PASS AND VAIL PASS. ANTICIPATE ASPEN WILL SEE LIGHTER AMTS IN THE
WESTERLY FLOW WITH THE HEAVIER SNOW TOWARDS VAIL. WITH GFS WEAKENING
THE SYSTEM...WENT SUB-ADVISORY AMTS FOR THE GRAND MESA AND SAWATCH
MTNS. WARM ENOUGH THU AFTN FOR RAIN POSSIBLE IN THE LOWER VALLEYS OF
W-CENTRAL CO AND SE UT.

PRECIP SHOULD DIMINISH LATE THU NIGHT AND FRI MORNING AS NW TO SE
ORIENTED UPPER JET LIFTS UP TO THE NORTHEAST AND THE FORECAST AREA
BECOMES LOCATED ON THE SIDE SOUTH. MAY GET A BIT UPPER DIVERGENCE
IN THE FAVORED RIGHT ENTRANCE REGION FRI AFTERNOON...AND WILL BEGIN
TO BOOST POPS AGAIN LATE FRI. BOTH NAM/GFS INDICATE INCREASING
FRONTOGENESIS NEAR THE WY-CO BORDER LATE FRI IN AN AREA OF INCREASING
LOW-LEVEL CONVERGENCE AS ANOTHER SHORTWAVE DROPS DOWN THE NRN
ROCKIES AND A PACIFIC WAVE MOVES INLAND. MORE ON THIS IN THE LONG
TERM DISCUSSION.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

THE NEXT STORM SYSTEM IS ON TRACK TO BRING WIDESPREAD PRECIPITATION
ACROSS THE AREA THROUGH THE WEEKEND WITH AN ACTIVE PATTERN CONTINUING
INTO NEXT WEEK.

THIS PERIOD BEGINS WITH A BROAD UPPER LOW POSITIONED OVER
WESTERN MONTANA/IDAHO WHILE A PACIFIC TROUGH MAKES ITS WAY ONTO THE
WEST COAST. THIS LEAVES THE FORECAST AREA UNDER A WEAK WARM
ADVECTIVE WEST TO SOUTHWEST FLOW. THE WARM ADVECTION IS NOT ALL THAT
IMPRESSIVE...BUT IT APPEARS TO ENHANCE A BROAD BAROCLINIC ZONE THAT
SETS UP ACROSS THE CO/WY BORDER FRIDAY NIGHT. EXPECT SNOWFALL TO
FAVOR FAVORING THE NORTHERN AND CENTRAL THROUGH FRIDAY
NIGHT...WITH AN INCH OR TWO ALSO POSSIBLE OVER THE SAN
JUANS. THIS BEGINS THE START TO A VERY ACTIVE WEEKEND.

SATURDAY...THE BAROCLINIC ZONE PUSHES NORTHWARD AS THE IDAHO UPPER
LOW STRETCHES WESTWARD INTO THE PAC NW. MEANWHILE...THE PACIFIC
TROUGH PHASES WITH THE NORTHERN STREAM FLOW AS IT TRACKS ACROSS THE
GREAT BASIN. CONFIDENCE HAS INCREASED WITH THIS FORECAST AS THE
GFS/NAM/ECMWF ARE ALL IN FAIRLY GOOD AGREEMENT WITH THE PASSAGE OF
THIS PACIFIC TROUGH SATURDAY AND SATURDAY NIGHT. EXPECT WIDESPREAD
PRECIPITATION TO DEVELOP ACROSS THE AREA BY MIDDAY SATURDAY AND
CONTINUE THROUGH SATURDAY NIGHT. RIGHT NOW IT APPEARS THAT THE
SOUTHERN AND CENTRAL MOUNTAINS WILL BE FAVORED FOR HEAVIER PRECIP AS
THE PAC WAVE TAKES MORE OF A SOUTHERN TRACK. FEELING PRETTY CONFIDENT
THAT HIGHLIGHTS WILL BE NEEDED WITH THIS STORM...BUT WILL WAIT TO PIN
DOWN TIMING AND LOCATION. TIMING WILL BE DIFFICULT AS THERE ARE
SEVERAL DIFFERENT PIECES OF THIS STORM AND THERE WILL LIKELY BE
BRAKES IN THE ACTION THAT WILL BE HARD TO TIME.

A MOIST WESTERLY FLOW CONTINUES BEHIND THE TROUGH PASSAGE SUNDAY
WITH THE PROGRESSIVE WET PATTERN CONTINUING. BOTH THE GFS AND
ECMWF INDICATE ANOTHER PAC LOW MOVING ONSHORE SUNDAY. THIS LOW DIVES
SOUTHWARD AS IT MOVES INTO THE GREAT BASIN AND CENTERS OVER THE FOUR
CORNERS REGION BY MONDAY NIGHT. DECIDED TO KEEP BROAD BRUSHED POPS
FAVORING THE SOUTH FOR THE LATER PART OF THE WEEKEND AND EARLY NEXT
WEEK AS THE MODEL SOLUTIONS STILL DIFFER SOMEWHAT.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO BELOW
AVERAGE...ESPECIALLY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK
WITH THE INCREASED CLOUD COVER AND PRECIPITATION.

&&

.AVIATION...

AREAS OF MVFR/IFR CONDITIONS OVER THE MTS FROM K3MW TO KLXV THROUGH
TONIGHT. THERE MAY BE SOME BREAKS LATE THIS EVENING. FOG COULD
AFFECT KVEL...KGJT...KCNY AGAIN TONIGHT BUT SHOULD NOT BE AS
EXTENSIVE OR AS DENSE AS WED NIGHT. VFR CONDITIONS WILL PREVAIL
ACROSS SE UT AND SW CO TONIGHT. CLOUDS WILL BE LOWERING TOWARDS 12Z
FRI ACROSS THE N AS -SN DEVELOPS. THIS AREA OF LOWER CIGS AND VSBY
SHOULD SPREAD INTO THE CENTRAL MOUNTAINS BY 19Z THU.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY THU AND THU NIGHT FOR ZONES 4/10/13.
UT...NONE.

&&

SHORT TERM...JAD
LONG TERM....MCS
AVIATION.....JAD
Hazardous weather outlook, Feb 17, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED FEB 17 2010

COZ001>014-017>023-UTZ022>025-027>029-181245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED FEB 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOG OVER THE WESTERN VALLEY OF COLORADO AND THE EASTERN VALLEYS OF
UTAH THIS MORNING...WILL DISSIPATE BY MID TO LATE MORNING. LIGHT
SNOWFALL IS POSSIBLE OVER AREA MOUNTAINS TODAY...FAVORING THE
NORTHWEST COLORADO MOUNTAINS. ONLY LIGHT ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF MOIST PACIFIC STORMS WILL BRING WIDESPREAD RAIN AND
SNOW TO MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH NEXT
MONDAY. THE HEAVIEST PRECIPITATION WILL FALL SATURDAY AND SATURDAY
NIGHT...WITH SIGNIFICANT MOUNTAIN SNOWFALL EXPECTED. STAY TUNED TO
NOAA WEATHER RADIO OR VISIT THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEB SITE AT WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION ON
THIS INCLEMENT WEATHER.

SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 18, 12:00 AM MST to 11:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches occurred.

Winter Weather, Flattop Mountains

When
February 18, 1:00 AM MST to 9:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches occurred.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 18, 11:00 AM MST to February 19, 1:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 4 to 9 inches occurred.

Winter Weather, West Elk and Sawatch Mountains

When
February 18, 12:00 PM MST to February 19, 2:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 3 to 9 inches occurred. Some locally higher amounts included 12 inches in Gothic and over McClure Pass.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210481, 210483, 210482, 210484.